What is hyperglycaemia?
One aim of diabetes care is to restore the blood glucose towards normal.
This is not the only aim; resolution of symptoms, prevention and treatment of tissue damage, control of other metabolic imbalance, and, above all, a good quality of life are equally or more important.
Hyperglycaemia would usually be regarded as a fasting glucose of 7.0 mmol/l or a random glucose level > 11.0 mmol/l; i.e. within the diabetic range. Before defining hyperglycaemia for a particular patient, set the patient’s blood glucose target zone.
The aims must be tailored to each individual’s situation.
For practical purposes, hyperglycaemia is the blood glucose level above the target zone for an individual patient. However, most patients have ‘one-off ’ levels above their target zone from time to time.
The occasional random value > 11.0 mmol/l is no worry. Action is required only if hyperglycaemia persists. This may mean immediately in a patient in whom you are aiming for strict normoglycaemia (e.g. a pregnant woman with diabetes), or after observing the glucose levels for a few days in others. It is important not to cause hypoglycaemia by overzealous normalization of the blood glucose.
It is also vital to identify dangerous hyperglycaemia promptly.
Causes of hyperglycaemia
Lack of insulin
• Insulin dose forgotten, omitted, too small, leaked out of the injection site, poorly absorbed from the injection site.
• Insulin dose insufficient for everyday needs.
• Insulin dose insufficient because of increasing insulin demands, as in any situation when the stress hormone response is triggered (e.g. in infection).
• Young girls may omit or reduce insulin to cause hyperglycaemia and hence weight loss
• Insulin omitted because of vomiting or hypoglycaemia (usually wrongly,
• IV insulin (III) not set up, run out, or not going into patient
Lack of non-insulin medication or failure to respond to it
• Failure to adjust non-insulin hypoglycaemic drugs despite hyperglycaemia.
• Dose of medication insufficient for everyday needs.
• Forgotten or omitted medication.
• Increasing insulin demands due to illness.
• Medication may be vomited or pass through rapidly with diarrhoea.
• Inadequate pancreatic insulin production—insulin treatment needed.
Too much food
• One-off high due to large or unusual meal, e.g. Christmas (teach patients to increase glucose-lowering treatment relating to that meal).
• Hidden CHO (e.g. unfamiliar food, ready meal, or eating out).
• Slim or underweight patients may need both more food and more insulin.
• Overweight patients should be encouraged to return to their diet.
Too much IV glucose
Unmonitored glucose infusions in hospital are a frequent cause of hyperglycaemia in diabetic inpatients.
Too little exercise
Reduces energy expenditure, e.g. a previously active person changes to a sedentary job.
This is a common cause which should always be sought assiduously in a patient with unexplained hyperglycaemia.
Insulin requirement rises rapidly with a developing infection, and then falls equally fast as it resolves.
May cause stress hormone release and increased insulin demands. Thus people with diabetes who have accidents or who undergo surgery require careful glucose monitoring.
Acute coronary syndrome (ACS) or other acute illness
ACS may be the presenting feature of diabetes, especially in Asian patients.
As the myocardial infarct can be silent or produce atypical symptoms, do an ECG in any older patient with unexplained hyperglycaemia.
May be preceded by hyperglycaemia due to sex hormone fluctuations. Patients may not always volunteer this explanation of repeated hyperglycaemia.
Can cause unexpected hyperglycaemia in young women, whether or not they are using contraception.
This has unpredictable effects on the blood glucose. In theory, any stress which stimulates catecholamine release would be expected to raise the blood glucose. While hyperglycaemia is the usual response, some patients become hypoglycaemic under severe stress (e.g. fear) because of increased clearance of insulin from the injection site.
Another effect of stress may be to influence the patient’s management of his or her treatment. Anxieties about hypoglycaemia can lead to persistent hyperglycaemia. Severe psychological disturbance can be manifested by insulin omission or overdose.
Hyperglycaemia may be caused by medication, including steroids (e.g. asthma treatment), thiazide diuretics, tricyclic antidepressants.
Follow us: fb.com/diabetusm